Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 9, NWS Goodland, KS

April 22, 2010Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at Apr 22, 2010, 4:43 PM MDT for Cheyenne County, Colorado. It was in force for 32 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2010, 4:43 PM MDT (22:43 UTC)
Expired
Apr 22, 2010, 5:15 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 4:53 PM MDTHAIL 1Kit Carson, CO
Apr 22, 4:53 PM MDTTORNADO2 W Kit Carson, COLASTED 3 MINUTES
Apr 22, 4:55 PM MDTHAIL 2.52 N Kit Carson, COMOSTLY GOLFBALL SIZED BUT A FEW 2 TO 2.5 INCHES
Apr 22, 4:56 PM MDTTORNADO1 W Kit Carson, COBRIEF TORNADO
Apr 22, 5:04 PM MDTHAIL 1.759 Nne Kit Carson, COWINDOWS IN HOUSE BROKEN OUT
Apr 22, 5:09 PM MDTTORNADO8 Wnw Firstview, CORAIN WRAPPED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 12:30 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WFUS53 KGLD 222243
TORGLD
COC017-222315-
/O.NEW.KGLD.TO.W.0009.100422T2243Z-100422T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT THU APR 22 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 515 PM MDT

* AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR KIT CARSON...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KIT CARSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3895 10286 3882 10260 3868 10288 3876 10301
TIME...MOT...LOC 2243Z 221DEG 24KT 3877 10284

$$

FOLTZ
1 follow-up statement
041 
WWUS53 KGLD 222256
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT THU APR 22 2010

COC017-222315-
/O.CON.KGLD.TO.W.0009.000000T0000Z-100422T2315Z/
CHEYENNE CO-
456 PM MDT THU APR 22 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL CHEYENNE COUNTY
UNTIL 515 PM MDT...

AT 450 PM MDT...STORM CHASERS REPORTED A TORNADO.  THIS TORNADO WAS 
LOCATED 2 MILES WEST OF KIT CARSON...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL CHEYENNE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO HAS BEEN REPORTED. TAKE COVER NOW. MOVE TO AN INTERIOR 
ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN 
A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST 
SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3871 10282 3880 10291 3892 10280 3882 10260
TIME...MOT...LOC 2256Z 228DEG 19KT 3880 10277

$$

FOLTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:30 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 22, 2:30 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU APR 22 2010

.DISCUSSION...
230 PM MDT THU APR 22 2010

H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE
NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN PLAINS
THIS AFTERNOON.

WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME.
STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER
08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS
SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF
400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST.

EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING
ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS SHOULD
ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE ROBUST
DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER 20-22Z.
REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE
REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER
21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH
LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW
PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5
COLD POOL BY AFTERNOON.

H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA
REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING
FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN
END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT
LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING
SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED
TOWARD THE MIDDLE OF THE WEEK.

DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE
MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF
THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE
CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO
SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE MID/UPPER
30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS PROGGED TO MOVE
SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON BRINGING INCREASING
CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING SEASONABLY COOL TEMPS ONCE
AGAIN.

A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED
WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN
TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN
THE UPPER 60S/UPPER 30S TO LOWER 40S.

&&

.AVIATION...
545 AM MDT WED APR 21 2010

FOR THE 12Z TAFS...THE MAIN PROBLEM AT BOTH TAF SITES WILL BE IFR
CEILINGS UNTIL LATE THIS MORNING. AFTER THAT...CEILINGS SHOULD
RISE INTO THE MVFR OR JUST ABOVE MVFR RANGE. DURING THE EVENING
BEFORE THE ONSET OF THUNDERSTORMS...IFR CONDITIONS WILL REDEVELOP.
BELIEVE THUNDERSTORMS WILL BE AROUND DURING THE NIGHT BUT COVERAGE
AND TIMING ARE STILL UNCERTAIN. SO JUST HANDLED WITH VCTS AND CB
AT THIS TIME.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 22, 10:43 AM MDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT THU APR 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL,
DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON
AND EVENING.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST
THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY
NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH
OF INTERSTATE 70 THROUGH THE EVENING HOURS.

AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT,
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO
SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 22, 3:01 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             10 S SHARON SPRINGS     38.75N 101.75W
04/22/2010  E1.25 INCH       WALLACE            KS   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL WAS OBSERVED.

&&

JRM
Special weather statement, Apr 22, 3:28 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT THU APR 22 2010

COZ091-092-222200-
CHEYENNE COUNTY-KIT CARSON COUNTY-
328 PM MDT THU APR 22 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF FIRSTVIEW...AND MOVING NORTH AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Local storm report, Apr 22, 3:55 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             13 SW GOODLAND          39.22N 101.88W
04/22/2010  M0.88 INCH       SHERMAN            KS   PUBLIC

            REPORT FROM COCORAHS OBSERVER

&&

JRM
Local storm report, Apr 22, 4:05 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             KIT CARSON              38.76N 102.80W
04/22/2010  E1.75 INCH       CHEYENNE           CO   LAW ENFORCEMENT

&&

JRM
Local storm report, Apr 22, 4:09 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             KIT CARSON              38.76N 102.80W
04/22/2010  M1.50 INCH       CHEYENNE           CO   CO-OP OBSERVER

            REPORTED PING PONG BALL-SIZED HAIL COVERING GROUND 1.5
            INCHES DEEP.

&&

MLAMMERS
Local storm report, Apr 22, 4:29 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TORNADO          5 NE KIT CARSON         38.81N 102.73W
04/22/2010                   CHEYENNE           CO   STORM CHASER

            PUBLIC REPORTED TORNADO ON THE GROUND LASTED 3 TO 4
            MINUTES. TORNADO ROPING OUT.

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:02 AM MDTSevere Thunderstorm WarningGLDCheyenne43 min
Apr 22, 1:41 AM MDTSevere Thunderstorm WarningGLDCheyenne64 min
Apr 22, 3:56 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min
Apr 22, 4:10 PM MDTTornado WarningGLDCheyenne35 min
Apr 22, 4:11 PM MDTTornado WarningGLDCheyenne34 min
Apr 22, 4:23 PM MDTSevere Thunderstorm WarningGLDKit Carson37 min
Apr 22, 4:39 PM MDTTornado WarningGLDCheyenne, Kit Carson18 min
Apr 22, 5:08 PM MDTTornado WarningGLDCheyenne, Kit Carson37 min
Apr 22, 5:19 PM MDTSevere Thunderstorm WarningGLDKit Carson26 min
Apr 22, 5:26 PM MDTSevere Thunderstorm WarningGLDYuma34 min
Apr 22, 5:31 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson, Yuma3 hr
Apr 22, 5:42 PM MDTTornado WarningGLDCheyenne, Kit Carson33 min
Apr 22, 5:47 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
Apr 22, 5:49 PM MDTSevere Thunderstorm WarningGLDKit Carson26 min
Apr 22, 5:49 PM MDTSevere Thunderstorm WarningGLDKit Carson26 min

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.